Contrast-induced encephalopathy is a rare complication of cerebral angiography with only few cases reported to date. This paper reports on contrast-induced encephalopathy mimicking meningoencephalitis following cerebral angiography with iopromide, a subhypertonic nonionic contrast agent.
A 50-year-old woman underwent cerebral angiography for assessment of recurrent nasopharyngeal carcinoma with invasion of internal carotid artery. The patient experienced symptoms including a disturbance of consciousness, seizures, frequent blinking, and stiffness in the extremities immediately after angiography of the left common carotid artery using iopromide (4 ml/s, total 6 ml). Computed tomography scans of the brain showed no obvious abnormalities, whereas brain magnetic resonance imaging showed swelling of the left cerebral cortex without signs of ischemia or hemorrhage. The patient was treated with intravenous rehydration, mannitol dehydration, and other supportive treatment. With this treatment, neurological status progressively improved, with complete resolution of symptoms at day 10.
This observation highlights that even a small dose of subhypertonic nonionic contrast agent can rapidly induce contrast encephalopathy.